I was recently diagnosed with bipolar II and my doctor has recommended Abilify for my treatment. I’m worried about going on any brain-altering med because I fear becoming emotionally numb (something I experienced with an antidepressant I took a while back and am no longer on for that reason) and/or not being “myself”/personality changes/being “controlled” by the medicine. Any advice or experience related to my fears/starting treatment?

mental-health-advice:

Hi lovely,

I’m so glad you have been able to get a diagnosis and be able to start
looking at how you can manage your illness. While I don’t have any personal
experience with Abilify I have been doing some research and I’ve found that the
most common side effects are as follows:

Dizziness,
lightheadedness, drowsiness, nausea, vomiting, tiredness, excess saliva/drooling, blurred vision, weight gain, constipation, headache, and trouble sleeping.

(source)

None of
these are side effects of becoming emotionally numb which means it’s highly
unlikely for this to happen. There are many different types of anti depressants
and they all do slightly different jobs, for example there are SSRIs which are
specific to increasing the amount of serotonin in the brain. This is different
to tricyclic antidepressants for example and these will target completely
different. Both types of antidepressant will have unique side effects as they
are chemically different. This will be the same with medication for Bipolar
disorder, there will be lots of different types of medication and there will be
some that work for you and maybe ones that don’t. The way it works is that
Abilify works for a good percentage of bipolar sufferers so it is the first
thing to be prescribed. If this doesn’t help you feel better then the doctor
will try the drug with the next highest rate of improvement. This happens
because every brain is chemically different and these disorders can occur for
more than one reason so there needs to be more than one treatment as the same
drug doesn’t work for everything.

If you’re
worries about side effects and becoming emotionally numb then I think it would
be good for you to bring up your concerns with your doctor so that you can talk
through any worries and get everything explained to you so that you can make an
informed decision and look at all the options straight away.

I hope that
this helps and if any of our lovely followers want to share their experience
then please do write in!

Lots of love
and cuddles,

Paige ❤

Advertisements

Published by

@BipolarUs

FollowUs @BipolarUs: A Global Bipolar Support Group • @BipoIarPlus • @BipoIarUs • BipoIarUs@Outlook.com • Reddit.com/r/Bipolar • Hack.chat/?BipolarUs

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s